Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 60, NWS Raleigh, NC

October 17, 19994 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 17, 1999, 8:07 PM EDT for 4 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 8:07 PM EDT (00:07 UTC)
Expired
Oct 18, 1999, 12:00 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Nash County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1999-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1999-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN OCT 17 1999

NGM SOLUTION LOOKS BEST. WILL SCALE BACK HIGH WINDS TO ADVISORY
CATEGORY BUT EXTEND FFA OVERNIGHT. WILL END THE RAIN FROM THE WEST
AROUND MIDNIGHT.

.RAH...HIGH WIND ADVISORY I-95 EAST
    ...FLASH FLOOD WATCH EASTERN HALF OF THE FORECAST AREA.

GL

In the hours before

Special weather statement, Oct 17, 4:51 PM EDT, 3 hours 16 minutes before
NCZ027-028-042-043-078-085-086-088-089-180045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT SUN OCT 17 1999

HURRICANE IRENE BRINGS HEAVY RAIN AND WIND TO CENTRAL EASTERN NORTH
CAROLINA THIS EVENING.

FLASH FLOOD WARNINGS ARE NOW IN EFFECT FOR MOST OF THE COASTAL
PLAIN AND PORTIONS OF THE SANDHILLS INTO THIS EVENING.  THIS
INCLUDES THE FOLLOWING COUNTIES...

SCOTLAND...HOKE...CUMBERLAND...SAMPSON...JOHNSTON...WAYNE...
WILSON...NASH...AND EDGECOMBE.

IN EFFECT...MOST COUNTIES EAST OF INTERSTATE 95 AND SOUTH OF THE
ROCKY MOUNT AND TARBORO AREAS ARE NOW COVERED BY FLASH FLOOD
WARNINGS.

WIND ADVISORIES ARE ALSO IN EFFECT FOR MOST COUNTIES EAST OF
INTERSTATE 95 TONIGHT FOR WINDS REACHING 30 TO 40 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. PEOPLE SHOULD AVOID TRAVEL THROUGH THE COASTAL PLAIN OF
NORTH CAROLINA TONIGHT.  WIND DRIVEN RAIN WILL CAUSE POOR
VISIBILITY ON HIGHWAYS.  EXTENSIVE PONDING OF WATER WILL MAKE
DRIVING DIFFICULT.  THE POTENTIAL FOR DOWNED POWER LINES AND TREE
LIMBS WILL ALSO CAUSE HAZARDOUS CONDITIONS FOR PEOPLE OUTDOORS IN
THE COASTAL PLAIN THIS EVENING.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:07 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Sampson4 hr
Oct 17, 8:07 PM EDTFlash Flood WarningRAHEdgecombe, Halifax4 hr
Oct 17, 8:07 PM EDTFlash Flood WarningRAHScotland4 hr
Oct 18, 4:20 AM EDTFlash Flood WarningRAHHoke7 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.